Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 278, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 5, 2016, 5:47 PM MDT for Baca County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2016, 5:47 PM MDT (23:47 UTC)
- Expired
- Sep 5, 2016, 6:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Baca County, CO
The radar
The Pueblo radar (KPUX), 212 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
606
WUUS55 KPUB 052347
SVRPUB
COC009-060015-
/O.NEW.KPUB.SV.W.0278.160905T2347Z-160906T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
547 PM MDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BACA COUNTY IN SOUTHEASTERN COLORADO...
* UNTIL 615 PM MDT
* AT 547 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMPO...OR
23 MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VILAS AND CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3700 10261 3707 10269 3743 10242 3723 10209
3699 10241
TIME...MOT...LOC 2347Z 220DEG 29KT 3708 10255
HAIL...1.00IN
WIND...60MPH
$$
MW3 follow-up statements
711
WWUS55 KPUB 052357
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT MON SEP 5 2016
COC009-060015-
/O.CON.KPUB.SV.W.0278.000000T0000Z-160906T0015Z/
BACA CO-
557 PM MDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHEASTERN BACA COUNTY...
AT 556 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMPO...OR 19
MILES SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VILAS AND CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3705 10254 3714 10264 3743 10242 3723 10209
3701 10239
TIME...MOT...LOC 2356Z 220DEG 29KT 3714 10249
HAIL...1.00IN
WIND...60MPH
$$
MW206 WWUS55 KPUB 060005 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 605 PM MDT MON SEP 5 2016 COC009-060015- /O.CON.KPUB.SV.W.0278.000000T0000Z-160906T0015Z/ BACA CO- 605 PM MDT MON SEP 5 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHEASTERN BACA COUNTY... AT 605 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF CAMPO...OR 17 MILES SOUTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... VILAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3719 10260 3743 10242 3723 10209 3703 10237 TIME...MOT...LOC 0005Z 220DEG 29KT 3720 10243 HAIL...0.88IN WIND...60MPH $$ MW
881
WWUS55 KPUB 060012
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT MON SEP 5 2016
COC009-060022-
/O.EXP.KPUB.SV.W.0278.000000T0000Z-160906T0015Z/
BACA CO-
612 PM MDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY WILL
EXPIRE AT 615 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3719 10260 3743 10242 3723 10209 3703 10237
TIME...MOT...LOC 0010Z 220DEG 29KT 3720 10243
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:08 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 5, 3:08 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT MON SEP 5 2016 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon Sep 5 2016 Tonight and into Tue an upper level trof wl remain ovr the western states, but by late in the day the upper trof wl begin moving closer to CO. This wl leave southwest flow aloft over the forecast area tonight and on Tue, with an increase in mid and upper level moisture expected ovr sern CO in the afternoon. Most locations in the forecast area this afternoon are seeing gusty south to southwest winds. These winds are expected to continue into the evening hours, but will decrease by mid to late evening. Dew points along the I-25 corridor have dried out into the mid and upr 30s and lowered into the mid 40s at KLHX and KLAA, while at KSPD the dew point was still around 60 at 130 pm. Expecting the evening dew points to be in the 50s to around 60 ovr the sern corner of the state and along the ern border. SPC meso analysis 2000-3000 J/kg of CAPE ovr the sern corner of the state this afternoon. Still expecting isolated showers/tstms to develop ovr the far sern plains and maybe the far southern border areas. Storms ovr the far southeastern locations will have the potential to produce strong wind gusts and a couple could produce large hail. By late evening storms should end, but the NAM is showing the possibility of some isolated showers or storms lingering into the late night hours ovr the southern mtn areas. On Tue conditions should be mainly dry thru the morning hours, but then in the afternoon, with that increase in moisture ovr eastern areas, there wl be a better chance for some showers and storms. There wl again be a bit of a dry line ovr the far eastern areas, and a front may be approaching the Palmer Dvd late in the afternoon, and at this time SPC has a marginal risk for severe weather over these locations. The NAM is forecasting CAPE values of 2000-2500 J/kg ovr the sern corner of the state tomorrow afternoon, but deep layer shear values are only around 25 kts. It also currently looks like the front wl stay north of the forecast area until sometime Tue evening. Breezy south to southwest winds are expected to develop for the afternoon hours, and high temps wl again be above average. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM MDT Mon Sep 5 2016 Model confidence is low through the extended period with regards to individual features and pattern evolution. Part of the forecast will depend on how models handle Tropical Storm Newton off Baja, and how/when it will influence the area. Tuesday night...an upper level disturbance will be shifting east across Colorado Tuesday night with showers and thunderstorms ongoing over the far eastern plains. Modest instability and weak shear may allow for an isolated strong to severe thunderstorm during the evening hours, with wind being the primary threat. Expect showers and thunderstorms to dissipate and shift east into western Kansas during the overnight hours with dry conditions by Wednesday morning. Wednesday through Friday...the upper level pattern is forecast to favor a broad trough from the northern Rockies into the northern Plains Wednesday into Thursday, before digging south into the Missouri Valley on Friday. Also in the picture will be the reminents of tropical storm Newton. There are differences in how the GFS and ECMWF handle Newton, with the GFS lifting moisture and energy northward out of New Mexico and into the Central Plains Thursday into Thursday night. This would bring a glancing shot of showers and thunderstorms to the far southeastern plains during this period. The ECMWF brings the reminents of Newton over Arizona and shears it out as it lifts north into southern Colorado Thursday night into Friday. This would bring showers and thunderstorms to the Four Corners region during this period. Overall, expect Wednesday to be dry across the region under westerly zonal flow aloft. By Thursday into Friday, the potential exists for an increase in shower and thunderstorm activity over the southern part of Colorado, depending on which model solution used. In addition, a cold front from the system passing to the north will drop south across the plains by Friday, with cooler temperatures expected. Saturday through Monday...high pressure is forecast to rebuild over Texas over the weekend as an upper trough develops over the Pacific Northwest. This will transition flow southerly across Colorado and help bring some moisture over the desert southwestinto the region. Expect an increase in shower and thunderstorm coverage, especially Sunday into Monday, as the upper trough begins to dig south, and moisture is transported north out of the desert southwest. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 235 PM MDT Mon Sep 5 2016 VFR conditions are expected at the terminal forecast sites thru the next 24 hours. Breezy south to southwest winds will continue into the evening but wl gradually decrease. Breezy south to southwest winds will again develop Tue afternoon. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous weather outlook, Sep 5, 12:05 PM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1205 PM MDT MON SEP 5 2016 COZ058>089-093>099-061815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1205 PM MDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST SECTIONS OF THE AREA...PRIMARILY SOUTHEAST OF A LINE FROM EADS TO TRINIDAD. ONE OR TWO STORMS IN THIS AREA COULD BECOME SEVERE...PRODUCING WIND GUSTS OVER 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. GUSTY SOUTHWEST WINDS WILL SPREAD ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. ALTHOUGH MOST OF THE AREA RECEIVED RAINFALL OVER THE PAST WEEK...SPOTTY AREAS WHICH MISSED OUT ON RAINFALL COULD EXPERIENCE LOCALIZED HIGH FIRE DANGER WITH THE POTENTIAL FOR RAPID FIRE GROWTH SHOULD ANY FIRES START. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA TUESDAY. THE STORMS WILL BE MOST NUMEROUS OVER THE SOUTHERN MOUNTAINS. ONE OR TWO OF THE STORMS ON THE SOUTHEAST PLAINS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS, AND THE MOST LIKELY LOCATIONS FOR THE SEVERE STORMS ARE BACA, BENT, PROWERS AND EASTERN KIOWA COUNTIES. STARTING WEDNESDAY, DRIER AIR WILL MOVE INTO THE REGION. ONLY ISOLATED THUNDERSTORMS OVER THE MOUNTAINS ARE POSSIBLE EACH DAY, AND THE MAIN THREATS FOR THESE STORMS WILL BE LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST CORNER OF THE STATE. 28/28
In the hours before
Special weather statement, Sep 5, 5:36 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT MON SEP 5 2016
COZ099-060000-
SPRINGFIELD VICINITY/BACA COUNTY CO-
536 PM MDT MON SEP 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
600 PM MDT...
AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMPO...OR 20 MILES NORTH OF BOISE CITY...MOVING NORTHEAST AT
40 MPH.
HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VILAS AND CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 10277 3742 10250 3723 10212 3699 10241
3700 10274
TIME...MOT...LOC 2335Z 213DEG 39KT 3701 10262
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:53 PM MDT | Special Weather Statement | PUB | Bent | 37 min |
| Sep 4, 7:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 35 min |
| Sep 4, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 19 min |
| Sep 5, 5:36 PM MDT | Special Weather Statement | PUB | Baca | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.